Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Horm Metab Res. 2002 Sep;34(9):504-8.

The human amylin analog, pramlintide, reduces postprandial hyperglucagonemia in patients with type 2 diabetes mellitus.

Author information

  • 1Amylin Pharmaceuticals, Inc, San Diego, California 92121, USA. mfineman@amylin.com

Abstract

AIMS:

Amylin is a second beta-cell hormone that is normally co-secreted with insulin in response to meals; it complements the effects of insulin in postprandial glucose control, in part by suppressing glucagon secretion. In patients with type 2 diabetes, mealtime administration of the human amylin analog pramlintide markedly improves postprandial glucose excursions. The aim of this study was to examine whether pramlintide reduces the postprandial hyperglucagonemia that is often seen in this patient population.

METHODS:

Utilizing a single-blind, placebo-controlled crossover design, 24 patients with type 2 diabetes, 12 insulin-treated and 12 non-insulin-treated, underwent a standardized mixed meal test on 2 occasions during which they received, in randomized order, a five-hour intravenous infusion of placebo or pramlintide (100 microg/h).

RESULTS:

During the placebo infusion, plasma glucose and plasma glucagon concentrations increased substantially after the meal. During the pramlintide infusion, postprandial plasma glucose and plasma glucagon responses were significantly (p < 0.05, all) reduced following ingestion of the same meal, both in the insulin-treated and non-insulin-treated subgroups.

CONCLUSION:

Supplementation of mealtime amylin with pramlintide reduces postprandial hyperglucagonemia in patients with type 2 diabetes, a mechanism that likely contributes to pramlintide's postprandial glucose-lowering effect.

PMID:
12384827
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk